Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 218, NWS Pueblo, CO

August 16, 2007Custer County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 16, 2007, 1:47 PM MDT for Custer County, Colorado. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2007, 1:47 PM MDT (19:47 UTC)
Expired
Aug 16, 2007, 2:25 PM MDT
In force
38 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Custer County, CO

The radar

The Pueblo radar (KPUX), 106 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 1:47 PM MDTHAIL 14 Se Rosita, CO
Aug 16, 1:55 PM MDTHAIL 0.75Rosita, CO
Aug 16, 2:09 PM MDTHAIL 0.881 Nw Rosita, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.8 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1606 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 161948
SVRPUB
COC027-162045-
/O.NEW.KPUB.SV.W.0218.070816T1947Z-070816T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
147 PM MDT THU AUG 16 2007

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CUSTER COUNTY IN SOUTHEAST COLORADO...

* UNTIL 245 PM MDT...

* AT 141 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED.  THIS STORM WAS
  CENTERED 4 MILES SOUTHEAST OF ROSITA...OR 39 MILES SOUTHWEST OF
  PUEBLO...AND WAS MOVING TOWARD THE NORTHWEST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SILVER CLIFF.

AT 145 PM...THE PUBLIC REPORTED QUARTER SIZE HAIL 6 MILES SOUTH OF 
ROSITA..

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3795 10531 3804 10514 3825 10525 3816 10546

$$
4 follow-up statements
000 
WWUS55 KPUB 161957
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
156 PM MDT THU AUG 16 2007

COC027-162045-
/O.CON.KPUB.SV.W.0218.000000T0000Z-070816T2045Z/
CUSTER CO-
156 PM MDT THU AUG 16 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR EASTERN CUSTER COUNTY...

AT 156 PM MDT...THE PUBLIC REPORTED PENNY SIZE HAIL IN ROSITA.  THIS 
STORM WAS CENTERED NEAR ROSITA...OR 41 MILES WEST OF PUEBLO...AND 
WAS MOVING TOWARD THE NORTHWEST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  ROSITA.
  SILVER CLIFF.

LAT...LON 3795 10531 3804 10514 3825 10525 3816 10546

$$
000 
WWUS55 KPUB 162004
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
203 PM MDT THU AUG 16 2007

COC027-162045-
/O.CON.KPUB.SV.W.0218.000000T0000Z-070816T2045Z/
CUSTER CO-
203 PM MDT THU AUG 16 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR CENTRAL CUSTER COUNTY...

AT 202 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED PRODUCING PENNY
SIZE HAIL.  THIS STORM WAS CENTERED OVER ROSITA...OR 40 MILES WEST OF
PUEBLO...AND WAS MOVING TOWARD THE NORTHWEST AT 5 MPH.

THIS STORM HAS A HISTORY OF PRODUCING HAILSTONES BETWEEN THE SIZES 
OF PENNIES AND QUARTERS.

LOCATIONS IMPACTED INCLUDE...
  SILVER CLIFF.
  WESTCLIFFE.

LAT...LON 3803 10538 3810 10527 3821 10532 3814 10549

$$
000 
WWUS55 KPUB 162011
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
210 PM MDT THU AUG 16 2007

COC027-162045-
/O.CON.KPUB.SV.W.0218.000000T0000Z-070816T2045Z/
CUSTER CO-
210 PM MDT THU AUG 16 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR CENTRAL CUSTER COUNTY...

AT 207 PM MDT...THE PUBLIC CONTINUED TO REPORT LARGE HAIL OCCURRING 
IN ROSITA. THE HAIL WAS THE SIZE OF NICKELS. THIS STORM WAS CENTERED 
NEAR ROSITA...OR 42 MILES WEST OF PUEBLO...AND WAS MOVING TOWARD THE 
NORTHWEST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  SILVER CLIFF.
  WESTCLIFFE.
  ROSITA.

LAT...LON 3803 10538 3810 10527 3821 10532 3814 10549

$$
000 
WWUS55 KPUB 162025
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
225 PM MDT THU AUG 16 2007

COC027-162035-
/O.CAN.KPUB.SV.W.0218.000000T0000Z-070816T2045Z/
CUSTER CO-
225 PM MDT THU AUG 16 2007

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR CENTRAL
CUSTER COUNTY...

THE STORM HAS WEAKENED BELOW SEVERE CRITERIA. HAZARDOUS LIGHTNING 
MAY STILL BE IN THE AREA.

LAT...LON 3803 10538 3810 10527 3821 10532 3814 10549

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:39 AM MDT, 10 hours 8 minutes earlier.

Area forecast discussion, Aug 16, 3:39 AM MDT, 10 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
339 AM MDT THU AUG 16 2007

.SHORT TERM...
(TODAY AND TONIGHT)

THE NAM HAS NOT BEEN DOING WELL WITH PCPN.  THE 00Z AND NOW THE 06Z
RUNS HAVE FAIRLY HIGH QPF VALUES ALONG THE WET AND SANGRE DE CRISTO
MTS AT THIS TIME WHERE NO PCPN IS FALLING...AND HAS IGNORED THE PCPN
THAT IS GOING ON OUT E.  GFS HAD A BETTER HANDLE ON PCPN LOCATION.
THE UPR RIDGE WL REMAIN OVR THE AREA TODAY AND TONIGHT ALONG WITH
THE PLUME OF MSTR.  LAPSE RATES ARE FORECAST TO BE AROUND 6C/KM OVR
THE SERN PLAINS...WITH 7-8C/KM OVR THE REST OF THE AREA.  BEST PCPN
CHANCES SHOULD BE OVR AND NR THE MTS THIS AFTERNOON AND EVENING.
WITH GENERALLY ISOLD CHANCES OVR THE SERN PLAINS.  THE FLOW ALOFT
LOOKS A LIGHTER TODAY AND SO STORMS WL PROBABLY BE SLOWER MOVING AND
THUS COULD PRODUCE HEAVY RAIN.  TONIGHT THE GFS SHOWS A MCS OVR THE
CENTRAL MTS AND HAS HIGH QPF VALUES ASSOCIATED WITH THIS...WHILE THE
NAM JUST SHOWS DECREASING PCPN CHANCES AS THE NIGHT WEARS ON. AT
THIS POINT IT SEEMS THAT THE NAM IS PROBABLY THE BETTER CHOICE.
TEMPS FOR TODAY...ESPECIALLY OVR THE SERN PLAINS...LOOK AS THOUGH
THEY WL BE WARMER THAN THE CURRENT FORECAST...SO WL BUMP TEMPS UP A
LITTLE.

.LONG TERM...
UPPER RIDGE BUILDS BACK INTO THE REGION FRIDAY AND SATURDAY WITH
CONTINUED WARM TEMPERATURES. CONSOLATION IS THAT DEW POINT RECEDE
JUST A BIT WHICH SHOULD TAKE SOME OF THE EDGE OFF. TROPICAL STORM
ERIN LOOKS LIKE A NON-FACTOR FOR CWFA AS IT MOVES OFF ACROSS TEXAS
AND THEN CURVES OFF TO OUR EAST. A MORE WESTERLY TRACK COULD
REQUIRE ADJUSTMENTS FOR THE SOUTHEAST PLAINS. WESTERLY FLOW ALOFT
ALTHOUGH WEAK SHOULD SUPPORT SOME DRYING AND...OF COURSE...WARM
TEMPS AFTER FRIDAY. GFS AND NAM SHOW EMBEDDED SHORT WAVE COMING AROUND
THE RIDGE ON FRIDAY WHICH SUPPORTS POPS BUT TRIED TO SHOW THE
DRYING TREND AFTER THAT. BOOSTED TEMPS FOR THE WEEKEND AND MONDAY
TO BETTER MATCH GUIDANCE. IT WILL BE INTERESTING TO SEE HOW NEXT
WEEK TURNS OUT WITH RATHER STRONG UPPER LOW MOVING INTO NORTH WEST
THEN ACROSS NORTHERN U.S. MODELS HAVE BEEN BOUNCING AROUND WITH
THE STRENGTH AND SOUTHERN EXTENT OF THIS NEXT SYSTEM. STAYED IN
LINE WITH CURRENT GRIDS SUGGESTING THAT WARM AND DRY WILL BE THE
RULE ALTHOUGH SHOULD EXPECT THE DIURNAL CONVECTION TO PROVIDE THE
NEED FOR ISOLATED POPS MOST DAYS. -FORTUNE-

&&

.AVIATION...
THIS AFTERNOON AND EVENING ISOLD TO SCT TSTMS WL HAVE THE POTENTIAL
TO PRODUCE SOME HEAVY RAIN AND WIND GUSTS AROUND 40 KTS. IF HEAVY
RAIN DEVELOPS THERE WL BE THE POTENTIAL FOR MVFR OR IFR
CONDITIONS...MAINLY OVR AND NR THE MTS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

28/21
Hazardous weather outlook, Aug 16, 5:59 AM MDT, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
559 AM MDT THU AUG 16 2007

COZ058>089-093>099-171200-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
559 AM MDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER AND NEAR THE MOUNTAINS
THIS AFTERNOON AND EVENING...WITH ISOLATED THUNDERSTORMS OVER THE
SOUTHEAST PLAINS.  THE MAIN THREATS FROM THUNDERSTORMS TODAY WILL BE
CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAIN AND WIND GUSTS AROUND
45 MPH.  SOME OF THE STRONGER STORMS MAY ALSO PRODUCE HAIL AROUND
ONE-HALF INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON AND EVENING THROUGH SUNDAY WITH THE GREATER COVERAGE
OVER AND NEAR THE MOUNTAINS. THE MAIN THREAT WITH THUNDERSTORMS
WILL BE LOCALLY HEAVY RAIN...WIND GUSTS 45 MPH...AND DANGEROUS
CLOUD TO GROUND LIGHTNING. ONE OR TWO STORMS COULD BRIEFLY BECOME
STRONG PRODUCING HAIL TO NEAR DIME SIZE.

THUNDERSTORMS WILL BE MORE ISOLATED IN COVERAGE FOR MONDAY THROUGH
WEDNESDAY AS DRIER AIR MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 6:14 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo46 min
Aug 15, 7:11 PM MDTSevere Thunderstorm WarningPUBKiowa64 min
Aug 15, 8:06 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa33 min
Aug 15, 9:06 PM MDTSevere Thunderstorm WarningPUBBent, Otero54 min
Aug 15, 9:57 PM MDTSevere Thunderstorm WarningPUBBent63 min
Aug 16, 2:17 PM MDTSevere Thunderstorm WarningPUBConejos24 min
Aug 16, 5:08 PM MDTFlash Flood WarningPUBChaffee3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.